Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 26, 2021, 4:32 PM MDT for Las Animas County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 4:32 PM MDT (22:32 UTC)
- Expired
- Aug 26, 2021, 5:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.50 in
- Wind
- 50
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 142 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WWUS85 KPUB 262232
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Thu Aug 26 2021
COZ094-262300-
Eastern Las Animas County CO-
432 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern Las
Animas County through 500 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Branson, or 32 miles north of Des Moines, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 10378 3726 10380 3747 10364 3762 10332
3747 10309 3724 10326 3709 10353
TIME...MOT...LOC 2231Z 282DEG 12KT 3721 10368
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
CSS/EPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 26, 3:08 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 26, 3:08 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 308 PM MDT Thu Aug 26 2021 .SHORT TERM...(This evening through Friday) Issued at 308 PM MDT Thu Aug 26 2021 Current water vapor imagery and upper air analysis is indicating moderate southwest flow aloft across the region, with a well pronounced short wave embedded translating through the flow across eastern Utah and into northwestern Colorado at this time. Regional radars are indicating scattered showers and thunderstorms across the mountains, with storms moving east across the high mountain valleys and out across the immediate adjacent plains at this time. At the surface, lee troughing is deepening across the southeast plains, leading to breezy southerly winds across the far southeast plains, and more west to southwest winds along and west of the I-25 Corridor at this time. The downslope flow has helped to mix out the low levels across the plains, with dew points in the 30s to lower 40s along and west of the I-25 Corridor, save across El Paso County, where some light showers have developed. Further east, dewpts across the far southeast plains are in the 40s to lower 50s, with dew pts in the 30s and 40s across the higher terrain at this time. Tonight..The moderate southwest flow aloft across the region becomes more westerly and weakens a tad later tonight and through the day tomorrow, as the aforementioned short wave continues to translate across Rockies tonight and into the Northern High Plains tomorrow. Latest models support scattered showers and storms to continue to push east across the region through the evening before diminishing from west to east as uvv from passing wave wanes. Model soundings continue to support inverted v type profiles, with the latest SPC meso analysis indicating ML Capes of up to 500 j/kg along with downdraft capes of 1000-1500 j/kg across the southeast plains at this time. This all supports the main storm threats of gusty outflow winds up to 50 mph, though can't rule out a few stronger storms producing small hail and brief heavy rainfall across the far southeast plains. With clouds clearing through the early morning hours, overnight lows should be a tad warmer than last night, especially across the high mountain valleys. For tomorrow, latest models continue to indicate some drier air moving across northern portions of the area, with a few storms firing across the southern tier of the state and along the Raton Mesa, where more available moisture is expected to be in place. Could also see a few stronger pop and drop storms across the far southeast plains, as latest NAM is indicate SB Capes over 1000 j/kg, however shear profiles remain weak at this time. With less expected convection, highs tomorrow will remain well above seasonal levels in the 90s to around the century mark across the southeast plains, along with highs in the 70s and 80s expected across the higher terrain. .LONG TERM...(Friday night through Thursday) Issued at 308 PM MDT Thu Aug 26 2021 Friday Night and Saturday: Some lingering showers and thunderstorms will be possible over the San Luis Valley, the eastern mountains and the southeastern plains from Friday night through early Saturday morning due to lasting warm air advection across the southern portions of the state. There will be around 1000-1500 J/kg of CAPE over the far southeastern plains, so a stronger storm is possible. The 0-6km bulk shear values are only 10-15kts, so the storms will be pulse-y and outflow dominant. DCAPE values are under 1000 J/kg over that area, so the outflows aren't expected to be too strong during the night period of Friday. A surface cyclone develops on Saturday afternoon around La Junta, which will tighten the moisture gradient across the eastern plains. On the moist side of the dry line CAPE values are exected to be around 1000-1500 J/kg. The main lifting mechanisms will be orographic along the southern mountains and the Raton Mesa initiating thunderstorms by around 3PM. There will be some subtle vorticity maxima propagating over the plains which may spark thunderstorms a little further north on the dryline, near Lamar around 5PM. 20-25 kts of 0-6km bulk shear is over the moist side of the dryline. Main hazards under the strongest storms for the southern mountains and the Raton Mesa will be wind gusts from 40-50 mph and small hail, as well as a low chance for flash flooding over the Spring Burn Scar. The main hazards under the strongest storms on the moist side of the dryline (the far eastern plains) will be 1 inch hail and 60 mph winds. Thunderstorms over the eastern plains should dissipate before midnight, but there is a chance an isolated shower will remain over Baca County past midnight. Sunday: A sharp shortwave will pass over the High Plains on Sunday which will push a cold front over the plains by Sunday afternoon. On the leading edge of the frontal boundary there will be enhanced CAPE values around 1000 J/kg due to low-level moisture pooling and dry air aloft. When this boundary interacts with the topography, mainly the eastern mountains, a rogue stronger thunderstorm may develop. With support from the upper trough located over western Colorado, some of those storms will be able to move off of the mountains and form over the eastern plains. The post frontal atmosphere will be cooler, so CAPE values will be at or under 1000 J/kg, so no strong thunderstorms are expected, just scattered stratiform rain with thunderstorms embedded. Monday through Thursday: Note this is an area of high uncertainty due to the possibility of a tropical storm develop over the Gulf of Mexico. Pending on the track of the storm, there could be upstream implications such as enhanced ridging. A dry weather day is expected on Monday as a weak broad shortwave reaches eastern Kansas by the early afternoon, leaving height rises over southern Colorado, promoting a stable atmosphere. An orographically induced thunderstorms may develop over the Continental Divide, but it would be weak. By Tuesday, a more defined anticyclone will develop over Colorado, which will promote isolated to scattered weak thunderstorms over the Continental Divide as diurnal heating induced thunderstorms will form from anabatic winds. A sharp shortwave will advect a tap of Pacific-based moisture towards the Continental Divide which will support more widespread showers and thunderstorms on both Wednesday and Thursday. The storms will primarily remain over the Continental Divide, but may drift off over the mountain valleys and the I-25 corridor. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 308 PM MDT Thu Aug 26 2021 VFR conditions expected at COS, PUB and ALS through the next 24 hours. A passing upper level disturbance will bring scattered showers and thunderstorms to the higher terrain this afternoon, with a few storms moving east across the high mountain valleys through the southeast plains through the evening hours. There remains a low confidence of storms moving across the terminals, with gusty outflow winds the main threats to the terminals if storms do develop. South to southwest winds of 10-15kts at COS, PUB and ALS through the early afternoon, becoming more west to northwest by 00Z Friday. Convection diminishes through the late evening hours, with clearing skies through the morning hours. Best chances of storms tomorrow will be across the southern mountains and Raton Mesa, with more diurnal wind regimes expected at the taf sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...SKELLY AVIATION...MW
Hazardous weather outlook, Aug 26, 11:44 AM MDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1144 AM MDT Thu Aug 26 2021 COZ058>089-093>099-271745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1144 AM MDT Thu Aug 26 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will continue to develop across the mountains this afternoon, with storms expected to move east across the mountain valleys and out across the southeast plains through the late evening hours. The main thunderstorm risks will be dangerous cloud to ground lightning and gusty outflow winds up to 45 mph. A few of the stronger storms may also produce small hail and gusty winds to near 60 mph, with the highest potential for this stronger storm development across the Palmer Divide and areas of the southeast plains along and east of the Highway 50 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms will be possible each day through the weekend, with the highest chances being over the mountains. Biggest concerns with those storms would be lightning, gusty winds and locally heavy rainfall. Precipitation chances wane slightly on Monday before increasing again starting Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across northern El Paso County, and along the Highway 50 corridor. 23/23
In the hours before
Special weather statement, Aug 26, 12:59 PM MDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1259 PM MDT Thu Aug 26 2021
COZ084-085-261930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1259 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northeastern El Paso
County through 130 PM MDT...
At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 25 miles northeast of Colorado Springs, moving east at 15
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calhan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3888 10406 3889 10445 3909 10448 3913 10429
3913 10405
TIME...MOT...LOC 1859Z 268DEG 13KT 3898 10439
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KTSSpecial weather statement, Aug 26, 1:13 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
113 PM MDT Thu Aug 26 2021
COZ074-087-088-261945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
113 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern
Huerfano and west central Las Animas Counties through 145 PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aguilar, or 18 miles northwest of Trinidad, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Huerfano and west central Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3732 10471 3748 10474 3760 10444 3732 10433
TIME...MOT...LOC 1913Z 257DEG 20KT 3741 10465
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KTSSpecial weather statement, Aug 26, 2:32 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Thu Aug 26 2021
COZ094-097>099-262100-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
232 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern
Prowers, northwestern Baca, northeastern Las Animas and southeastern
Bent Counties through 300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Two Buttes Reservoir, or 25 miles southwest of
Lamar, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Prowers, northwestern Baca, northeastern Las Animas and southeastern
Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3754 10323 3790 10293 3806 10255 3772 10259
3754 10283
TIME...MOT...LOC 2032Z 239DEG 21KT 3778 10289
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KTSSpecial weather statement, Aug 26, 3:47 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
347 PM MDT Thu Aug 26 2021
COZ074-088-094-262215-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
347 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern Las
Animas County through 415 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Branson, or 30 miles north of Des Moines, moving
east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kim around 405 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 10416 3763 10310 3704 10310 3700 10382
3700 10436
TIME...MOT...LOC 2147Z 256DEG 50KT 3718 10367
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTSSpecial weather statement, Aug 26, 4:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Thu Aug 26 2021
COZ094-262300-
Eastern Las Animas County CO-
432 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern Las
Animas County through 500 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Branson, or 32 miles north of Des Moines, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 10378 3726 10380 3747 10364 3762 10332
3747 10309 3724 10326 3709 10353
TIME...MOT...LOC 2231Z 282DEG 12KT 3721 10368
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CSS/EPThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:59 PM MDT | Special Weather Statement | PUB | 31 min | |
| Aug 26, 12:59 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Aug 26, 1:13 PM MDT | Special Weather Statement | PUB | Huerfano | 32 min |
| Aug 26, 2:32 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
| Aug 26, 3:47 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.